Alert archive / Washington / River Flood Warnings in 2017
River Flood Warning 70, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Dec 29, 2017, 8:30 AM PST for Lewis County, Washington. It took effect at Dec 29, 2017, 10:41 AM PST. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2017, 8:30 AM PST (16:30 UTC)
- In effect from
- Dec 29, 2017, 10:41 AM PST
- Expired
- Dec 30, 2017, 5:20 PM PST
- In force
- 31 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Lewis County, WA
The radar
The Portland,OR radar (KRTX), 104 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Newaukum River near Chehalis (NEWW1). The gauge peaked at 11.25 ft at Dec 29, 2017, 6:00 PM PST.
- Action stage
- 200.5 ft
- Minor stage
- 202.5 ft
- Moderate stage
- 204.5 ft
- Major stage
- 205.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12025000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
589
WGUS46 KSEW 291630
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
830 AM PST Fri Dec 29 2017
...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...
Newaukum River near Chehalis affecting Lewis County.
.Flood Bulletin No. 1
Heavy rain Thursday night and Friday will drive the Newaukum River
above flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC041-300130-
/O.NEW.KSEW.FL.W.0070.171229T1841Z-171231T0120Z/
/NEWW1.2.ER.171229T1841Z.171230T0000Z.171230T1620Z.NO/
830 AM PST Fri Dec 29 2017
The National Weather Service in Seattle has issued a
* Flood Warning for
The Newaukum River near Chehalis
* until Saturday afternoon.
* At 7:45 AM Friday the stage was 9.1 feet.
* Flood stage is 10.5 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage around 11 AM
Friday and crest near 12.5 feet around 4 PM Friday. The river will
fall below flood stage Saturday morning.
* Impact...At 12.5 feet, deep and hazardous flood waters will inundate
many roads and residential and commercial areas along the Newaukum
River and its forks. Impacted roadways and surrounding areas
include SR 508...Jackson Hwy. and Tune...Rush...Sommerville...
Griel...Hamilton...Tauscher...Guerrier...Kirkland...Macomber...
Rice...Senn...Lucas Creek...Middle Fork and North Fork...Bishop...
Shorey...Labree...Gish...Yates Roads. A stage of 12.7 on the
Newaukum roughly corresponds to Phase 3 flood in the Lewis County
flood system.
&&
LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
4676 12264
$$3 follow-up statements
433
WGUS86 KSEW 300124
FLSSEW
Flood Statement
National Weather Service Seattle WA
524 PM PST Fri Dec 29 2017
...The Flood Warning continues for the following rivers in
Washington...
Newaukum River near Chehalis affecting Lewis County.
.Flood Bulletin No. 4
South West Region
The Newaukum river is cresting from heavy rain today
and will gradually recede on Saturday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC041-300924-
/O.EXT.KSEW.FL.W.0070.000000T0000Z-171230T1658Z/
/NEWW1.1.ER.171229T1922Z.171230T0045Z.171230T0758Z.NO/
524 PM PST Fri Dec 29 2017
The Flood Warning continues for
The Newaukum River near Chehalis
* Until Saturday morning.
* At 4:45 PM Friday the stage was 11.2 feet.
* Flood stage is 10.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 11.2 feet at 5 PM Friday and will
continue to fall to below flood stage tonight.
* Impact...At 10.5 feet, flood waters will inundate many roads and
residential and commercial areas along the Newaukum River and its
forks. Flooding in some areas may be deep and hazardous especially
near rivers. Impacted roadways and surrounding areas include
Jackson Hwy. and Tune...Rush...Sommerville...Griel...Hamilton...
Tauscher...Guerrier...Kirkland...Macomber...Rice...Senn...Lucas
Creek...Middle Fork and North Fork Roads. A stage of 10.5 on the
Newaukum roughly corresponds to Phase 2 flood in the Lewis County
flood system.
&&
LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
4676 12264
$$834
WGUS86 KSEW 300918
FLSSEW
Flood Statement
National Weather Service Seattle WA
118 AM PST Sat Dec 30 2017
...The Flood Warning continues for the following rivers in
Washington...
Skokomish River near Potlatch affecting Mason County.
Newaukum River near Chehalis affecting Lewis County.
White River at R Street affecting King and Pierce Counties.
.Flood Bulletin No. 7
Steady rain ended Friday evening with just scattered showers forecast for Saturday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC045-301718-
/O.EXT.KSEW.FL.W.0074.171230T0911Z-171231T1112Z/
/SRPW1.1.ER.171230T0251Z.171230T0845Z.171231T0212Z.NR/
118 AM PST Sat Dec 30 2017
The Flood Warning continues for
The Skokomish River near Potlatch
* Until late tonight.
* At 1:00 AM Saturday the stage was 17.4 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 17.4 feet at 1 AM Saturday and will
continue to fall to below flood stage this evening.
* Impact...At 16.5 feet, the Skokomish River will cause widespread
flooding of pasture lands, with water flowing quickly over West
Bourgault Road and Skokomish Valley Road. The evacuation route will
be opened to the west end of the Skokomish Valley Road.
&&
LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
4738 12340
$$
WAC033-053-301717-
/O.CON.KSEW.FL.W.0073.000000T0000Z-180101T2307Z/
/WRAW1.1.ER.171229T1839Z.171229T2315Z.180101T1407Z.UU/
118 AM PST Sat Dec 30 2017
The Flood Warning continues for
The White River at R Street
* Until Monday afternoon.
* At 12:45 AM Saturday the flow was 5621 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will crest around 6400 cfs late Saturday morning
then begin slowly receding.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of
the A Street Bridge in the City of Auburn. Flooding is likely to
occur in the City of Pacific near Government Canal and Butte Avenue
as well as high water along the temporary flood protection
barriers. This level roughly corresponds to the King County Flood
Phase 2.
&&
LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
4732 12214
$$
WAC041-301717-
/O.EXT.KSEW.FL.W.0070.000000T0000Z-171230T1754Z/
/NEWW1.1.ER.171229T1922Z.171230T0145Z.171230T0854Z.NO/
118 AM PST Sat Dec 30 2017
...Flood Warning extended until this morning...
The Flood Warning continues for
The Newaukum River near Chehalis
* Until this morning.
* At 12:45 AM Saturday the stage was 10.6 feet.
* Flood stage is 10.5 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 11.3 feet at 6 PM Friday and will
continue to fall to below flood stage early this morning.
* Impact...At 10.5 feet, flood waters will inundate many roads and
residential and commercial areas along the Newaukum River and its
forks. Flooding in some areas may be deep and hazardous especially
near rivers. Impacted roadways and surrounding areas include
Jackson Hwy. and Tune...Rush...Sommerville...Griel...Hamilton...
Tauscher...Guerrier...Kirkland...Macomber...Rice...Senn...Lucas
Creek...Middle Fork and North Fork Roads. A stage of 10.5 on the
Newaukum roughly corresponds to Phase 2 flood in the Lewis County
flood system.
&&
LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
4676 12264
$$362
WGUS86 KSEW 301457
FLSSEW
Flood Statement
National Weather Service Seattle WA
657 AM PST Sat Dec 30 2017
...The Flood Warning has ended for the following rivers in
Washington...
Newaukum River near Chehalis affecting Lewis County.
.Flood Bulletin No. 8
The Newaukum River has receded below flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars...vans...or trucks through flooded areas...this is
the cause of most flood related deaths in Washington. Be alert for
rapid changes and monitor developments by listening to NOAA Weather
radio or other local media.
&&
WAC041-301527-
/O.CAN.KSEW.FL.W.0070.000000T0000Z-171230T1754Z/
/NEWW1.1.ER.171229T1922Z.171230T0145Z.171230T0900Z.NO/
657 AM PST Sat Dec 30 2017
The Flood Warning has ended for
The Newaukum River near Chehalis
* At 5:45 AM Saturday the stage was 9.6 feet.
* Flood stage is 10.5 feet.
* Fell below flood stage early this morning.
* Forecast...The river fell below flood stage 1:00 AM Saturday early
this morning and will continue to fall.
&&
LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
4676 12264
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Dec 29, 4:30 AM PST, 4 hours earlier.
Area forecast discussion, Dec 29, 4:30 AM PST, 4 hours before
Area Forecast Discussion
National Weather Service Seattle WA
430 AM PST Fri Dec 29 2017
.SYNOPSIS...Active weather will continue through this evening with
lowland rain, breezy to windy conditions for the central Washington
coast and much of the interior as well as a wintry precipitation mix
for the Cascades and passes. A few rivers could also reach minor
flood levels tonight into Saturday morning. Lingering showers should
end on Saturday as higher pressure builds over the region with dry
weather expected to persist into the start of the new year.
&&
.SHORT TERM...Radar and satellite imagery showing rain over roughly
the south two thirds of the forecast area this morning, with a few
isolated showers along the Canadian border to the north.
Temperatures in much of Western Whatcom County continue to linger
just below freezing, especially away from the water. The freezing
rain advisory remains in effect there until 7 AM.
Precipitation will increase as a warm front continues to work into
Western Washington this morning and continue this afternoon and
evening as the associated cold front moves onshore. For the
Cascades, the ongoing cool easterly flow through the passes and
fluctuating snow levels is expected to keep a mix of snow, freezing
rain and even a little sleet in Snoqualmie and Steven passes,
resulting in messy weather there with hazardous driving conditions.
Over the north, lower snow levels will result in heavier snow
accumulations over the Whatcom and Skagit County Cascades. A winter
storm warning is in effect through 10 PM this evening for the King
County Cascades northward. Higher snow levels over the south will
help limit the impact of snowfall over the Pierce and Lewis County
Cascades to the highest ridges and Mount Rainier with rain falling
over most other locations.
Models continue to show a strengthening surface low moving onshore
late this afternoon, bringing the surface low across the Olympic
Peninsula and into the north interior during the evening. This
pattern will result in advisory level southerlies to the south of
low along the central coast during the afternoon followed by the
interior from Admiralty Inlet southward this evening. In addition to
the southerlies, as the low shifts inland expect a burst of
westerlies that will affect the eastern Strait, Admiralty Inlet and
western Skagit County later this evening. A wind advisory has been
issued to reflect the winder conditions. Winds will ease from west
to east late tonight.
The upper trough trailing the surface fronts will move onshore
overnight into Saturday with showers tapering off during the day.
Upper level ridging will build offshore setting the stage for dry
weather into early next week.
.LONG TERM FROM THE PREV DISCUSSION...The upper level ridge will
shift onshore Monday with high pressure will gradually weaken
Tuesday through Thursday. This will allow a few weak systems to
brush the area area resulting in what looks to be a few periods of
light precipitation.
&&
.AVIATION...An upper level trof offshore will continue moving east
today. The frontal system associated with the trof will move across
the area this evening. The flow aloft will be strong westerly. Low
level offshore flow will become strong onshore in the wake of the
front. Meanwhile, expect widespread MVFR CIGs/VSBYs and areas of IFR
CIGs today. The mtns will be obscd.
Meanwhile, cold northerly winds across the Fraser River Valley were
keeping temps near freezing. This has resulted in areas of -FZRA
over parts of the lower elevations of western Whatcom County.
Northerly winds will persist throughout the day today and will
actually strengthen. Therefore, expect -FZRA to continue over this
area. Ice accumulations are anticipated to be less than a quarter of
an inch. This will impact KBLI. Winds are forecast to switch out of
the southeast early this evening, and this will cause temperatures
to jump into the 40s and end any FZRA threat.
KSEA...Anticipate LIFR CIGs to lift into the IFR category range (500-
1000 ft) by early this afternoon. CIGs are expected to be in the 1-
3K ft range this afternoon through late this evening, possible
lifting into VFR category tonight. Visibilities will generally be in
the 3-5SM range during the day today, improving to P6SM late this
evening. Expect strong southerly winds to develop with the passage
of the cold or occluded front late this evening. Winds will diminish
Saturday morning.
&&
.MARINE...
A 1009 mb low off the Oregon coast will strengthen to near 1000 mb
as it approaches Cape Flattery late this afternoon. The low will
weaken to 1005 mb as it moves across the interior waters this
evening. The frontal system extending from the low will move across
the coastal waters later today, and then the interior waters this
evening. Strong onshore flow behind the cold front will weaken on
Saturday.
The track and strength of today's surface low was still uncertain.
If it tracks farther north or across mainland British Columbia,
winds could reach gale force over a larger area, especially if the
low ends of being stronger than forecast. At this time, going with
gale force winds across much of the coastal waters, Strait of Juan
de Fuca, and Puget Sound/Hood Canal. There were some indications
that westerly winds could briefly reach storm force over parts of
the Strait of Juan de Fuca, hence the Storm Watch.
&&
.HYDROLOGY...
There will be heavy rain at times in the mountains tonight and
Friday. The area of heaviest rain will drift south tonight, then
move back north Friday. The snow level will be around 5000 feet
south and 3000 feet north on Friday. Then a cold front will move
through the region Friday night, lowering the snow level below
2000 feet and ending any heavy rain.
A few rivers could have minor flooding from this event. The most
likely flooding will be on flood prone rivers in the southern half
of the CWA, such as the Skokomish River in Mason County, the
Snoqualmie River near Carnation and the White River at R Street
bridge in Auburn, both in King County, and the Newaukum River in
Lewis County. A flood watch is in effect for the southern two-thirds
of Western Washington. It highlights the possibility of minor
flooding on a few rivers. Burke
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from this afternoon through Saturday afternoon for
Admiralty Inlet Area-Bellevue and Vicinity-Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Central Coast-East Puget Sound Lowlands-Eastern
Strait of Juan de Fuca-Everett and Vicinity-Hood Canal Area-
Lower Chehalis Valley Area-North Coast-Olympics-Seattle and
Vicinity-Southwest Interior-Tacoma Area-Western Strait of
Juan De Fuca.
Wind Advisory from 6 PM this evening to 4 AM PST Saturday for
Admiralty Inlet Area-Bremerton and Vicinity-East Puget
Sound Lowlands-Eastern Strait of Juan de Fuca-Hood Canal
Area-Lower Chehalis Valley Area-Seattle and Vicinity-
Southwest Interior-Tacoma Area-Western Skagit County.
Winter Storm Warning until 10 PM PST this evening for Cascades
of Snohomish and King Counties-Cascades of Whatcom and
Skagit Counties.
Winter Weather Advisory until 7 AM PST this morning for Western
Whatcom County.
Wind Advisory from noon today to 10 PM PST this evening for
Central Coast.
PZ...Small Craft Advisory for rough bar from 3 PM this afternoon to 6
AM PST Saturday for Grays Harbor Bar.
Gale Warning from noon today to 10 PM PST this evening for
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Watch this evening for Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm.
Small Craft Advisory until 6 PM PST this evening for Central
U.S. Waters Strait Of Juan De Fuca-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 6 AM PST Saturday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm.
Gale Watch from this evening through late tonight for East
Entrance U.S. Waters Strait Of Juan De Fuca-Puget Sound and
Hood Canal-West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 10 AM this morning to 4 AM PST
Saturday for Northern Inland Waters Including The San Juan
Islands.
Storm Watch from this evening through late tonight for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 4 PM this afternoon to 6 AM PST
Saturday for Admiralty Inlet.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:43 AM PST | Wind Advisory | SEW | San Juan | 24 hr |
| Dec 29, 3:53 AM PST | Gale Warning | SEW | 30 hr | |
| Dec 29, 3:53 AM PST | Small Craft Advisory for Rough Bar | SEW | 36 hr | |
| Dec 29, 3:53 AM PST | Small Craft Advisory | SEW | 34 hr | |
| Dec 29, 3:53 AM PST | Storm Watch | SEW | 5 hr | |
| Dec 29, 8:55 AM PST | Winter Weather Advisory | SEW | 24 hr | |
| Dec 29, 9:00 AM PST | Small Craft Advisory | SEW | 6 hr | |
| Dec 29, 11:13 AM PST | River Flood Warning | SEW | King | 21 hr |
| Dec 29, 11:13 AM PST | River Flood Warning | SEW | King | 33 hr |
| Dec 29, 11:13 AM PST | River Flood Warning | SEW | King, Pierce | 3 days |
| Dec 29, 2:37 PM PST | Small Craft Advisory | SEW | 21 hr | |
| Dec 29, 3:31 PM PST | Ice Storm Warning | SEW | 8 hr |
Nearby
River Flood Warnings in Washington, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.